Who do you picture when you hear the words “heroin addict”? Is it someone who is dirty, unemployed, and living on the streets? A criminal? Someone who has given up on life? If so, you’re not alone. There are countless negative stereotypes of what a heroin user looks like. And because of them, it can often be difficult to recognize when someone close to us is struggling. But if we have learned anything from the opioid epidemic, it’s that addiction does not discriminate.
According to the Centers for Disease Control and Prevention (CDC), some of the greatest increases in heroin use have occurred in demographic groups with historically low rates of use: women, the privately insured, and people with higher incomes. You likely never imagined that someone you love would use heroin, let alone become addicted to it. But as powerful opioids continue to claim lives around the country, you can’t just turn a blind eye if you suspect that your loved one is using.
Recognizing the signs of heroin addiction is not always easy. These are some red flags to look out for.
Signs of Heroin Use
The euphoric effects of heroin are felt immediately after using, and so are some of the side effects. Someone who has recently used is likely to display the following symptoms:
- Dry Mouth
- Flushed Skin
- Constricted Pupils
- Nausea or Vomiting
Shortly after use, their body will begin to slow down, and they will become less alert. Common symptoms include:
- Nodding Off
- Difficulty Remembering Things
- Inability to Follow Conversations
When heroin use has morphed into addiction, the individual will become consumed by the drug and their main focus will become getting their next fix. This causes changes in personality and behavior, including increased secrecy, poor hygiene, isolation, dishonesty, high-risk behavior, impulsiveness, and manipulation. Do not ignore the changes in your loved one’s behavior, as they could be a sign of a serious issue.
Identifying Drug Paraphernalia
While certain items such as syringes and glass pipes are obvious signs of heroin use, other drug paraphernalia can be a lot more inconspicuous and often go unnoticed. While possessing one or two of these items on their own may not mean that your loved one is using heroin, use your best judgement. If something seems off, it most likely is.
- Aluminum Foil
- Small Plastic Bags
- Rubber Tubing
- Cut Up Drinking Straws
- Hollowed Pens
- Dried Up Cotton Balls
Side Effects of Long-Term Heroin Use
Over time, heroin begins to take a toll on the individual’s physical, mental, and emotional health. Side effects of prolonged use include:
- Chronic Runny Nose
- Poor Oral Health
- Inexplicable Weight Loss
- Skin Abscesses and Infections
- Collapsed Veins
- Chronic Pneumonia
- Blood Clots, Stroke, Heart Attack
- Liver Disease
- Kidney Disease
- Respiratory Depression
Signs of Heroin Withdrawal
As an individual’s tolerance for the drug increases, they will need to use higher quantities of heroin to experience the same high. This causes the body to become increasingly more dependent on the drug, making it incredibly difficult for the individual to abstain from using. Once someone is physically dependent on heroin, they will experience signs of withdrawal if they go a certain period without using. For some, withdrawal symptoms can start as early as six hours after their last use.
- Muscle Pain
- Stomach Pain
- Cold Sweats and Chills
- Panic Attacks
- Sleep Disturbances
- Intense Drug Cravings
What a Heroin Overdose Looks Like
Regardless of how long they’ve been using, it is nearly impossible for individuals to know the potency of the heroin they are consuming or predict how their bodies will react. And with the increased presence of fentanyl — a powerful synthetic opioid — in heroin batches, using is more dangerous than ever. Heroin overdoses are common, and often deadly. Getting immediate medical attention can be the difference between life and death.
These are some common signs of heroin overdose:
- Clammy Skin
- Discolored Tongue
- Floppy Arms and Legs
- Snoring or Gurgling Sounds
- Slow and Shallow Breathing
- Blueish Tint to Lips, Skin, and Nails
- Low Blood Pressure and Weak Pulse
- Respiratory Arrest
- Extreme Drowsiness
- Loss of Consciousness
- Disorientation or Delirium
- Convulsions and/or Seizures
- Difficulty Walking or Talking
If you suspect that your loved one is experiencing an overdose, call 911 immediately. If available, administer Narcan, a medication designed to reverse the effects of a heroin overdose, while waiting for emergency personnel to arrive.
How to Use Narcan (naloxone)
Narcan, also known by its generic name, naloxone, is a lifesaving medication that helps reverse opioid overdoses. Knowing how to administer this medication can help save a life. In this short video, learn what steps to take in case of an opioid overdose.
How to Help Someone Addicted to Heroin
Heroin is an extremely addictive and dangerous drug. For safety, medically monitored detox is recommended as the first step in treating opioid addiction. Medication-Assisted Treatment (MAT) is often the next step. MAT combined with clinical therapy is often considered the most effective method to treat heroin addiction, as it significantly helps individuals manage cravings and minimize withdrawal symptoms.
But convincing your loved one to seek treatment can be a challenging endeavor. Before addressing the issue with your loved one, consider the following tips:
- Find the Right Time: You don’t want to wait too long to have this important conversation, but timing is important. Be sure to talk to them when they are less likely to be under the influence so that they are more alert and able to focus on what you have to say.
- Do Some Planning: This is an emotional time, but letting your fear, anger, or judgment dominate the conversation will be counterproductive, and will likely result in an argument. Take a moment to plan out what you want to say. A simple list of points you want to hit will keep you focused and allow you to express yourself more clearly.
- Remember to Listen: This should be a conversation, not a lecture. Share how you feel but also allow your loved one to share how they are feeling, what may have caused them to start using, and their thoughts on how they can get better.
- Ask for Help: While it may seem as if you’re the only one going through this, know that you are far from alone. There are several family support groups, such as Nar-Anon, that can connect you with others in similar situations. Support groups can provide you with perspective, advice, hope, and support. You don’t have to battle your loved one’s addiction alone.
- Show Your Support: Remember that this is scary time for your loved one. They don’t want to be dependent on heroin — no one does. Let them know that you understand how difficult quitting can be, that you do not judge them, and that you will support them throughout their recovery process. Assuring them that they don’t have to go through it alone could be just what they need to hear.
The Truth About Surviving A Drug Overdose
Opioid overdoses aren't always deadly. Learn about the severe consequences that overdose survivors often face.
How to Recognize Cocaine Addiction
Recognizing the signs of cocaine addiction is not always easy. These are some red flags to look out for.